Thunderstorm Wind, Hancock
- When
- May 7, 1:15 AM EST
- Where
- Hancock County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.833, -86.750
Trees were downed.
10 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 6, 1:50 PM EST, 11 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 250 PM EDT TUE MAY 6 2003 .SHORT TERM... THIS AFTERNOON HAS BEEN MOSTLY DRY ACROSS THE COUNTY FORECAST AREA. STRONG STORMS OVER THE UPPER GULF COAST STATES HAS ROBBED MUCH OF THE MOISTURE. THERE HAVE BEEN A FEW THUNDERSTORMS DEVELOP ON A COOL FRONT LOCATED FROM MISSOURI TO CENTRAL OHIO. THESE STORMS HAVE DIMINISHED OVER THE LAST HOUR (18:30Z) AS UPPER SUPPORT MOVED INTO THE GREAT LAKES REGION. AN AREA OF LOW PRESSURE WILL MOVE FROM MISSOURI TO CENTRAL INDIANA WITH THE BEST DYNAMICS OVER KENTUCKY AROUND 12Z WEDNESDAY. HEAVY RAIN LOOKS TO BE THE MAIN CONCERN OVERNIGHT WITH PRECIPITATION FROM 1/2 TO 1 INCH POSSIBLE. THE FRONT WITH THIS SYSTEM SHOULD DROP SOUTH OF THE CFA WEDNESDAY NIGHT BUT WILL SHIFT NORTH AS A WARM FRONT THURSDAY AFTERNOON. WITH THE APPROACH OF ANOTHER AREA OF LOW PRESSURE WE WILL HOLD ONTO CHC POPS THURSDAY NIGHT AND FRIDAY. .EXTENDED...SATURDAY THROUGH TUESDAY UNSETTLED WEATHER CONTINUING WITH MODELS INDICATING SIGNIFICANT UPPER LOW TRAVELING THROUGH THE NORTHERN PLAINS THROUGH THE GREAT LAKES FROM SATURDAY THROUGH MONDAY. SYSTEM WILL FIRE UP MORE SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. WEAK RIDGING FOR TUESDAY AND WILL GO DRY. TEMPERATURES WILL BE ABOVE SEASONAL NORMS FOR SATURDAY AND SUNDAY. WILL BE A TAD COOLER MONDAY AND TUESDAY. .LMK...NONE JA/KP
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-070930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1025 PM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE OUTLOOK AREA OVERNIGHT. A LINE OF INTENSE THUNDERSTORMS...MOVING EAST AT 40 MPH THROUGH SOUTHERN ILLINOIS AND WESTERN KENTUCKY...SHOULD REACH A LINE FROM JASPER INDIANA TO BEAVER DAM IN OHIO COUNTY KENTUCKY...BY ABOUT 1 AM EDT (1200 AM CDT/EST). THE LINE OF INTENSE THUNDERSTORMS WILL BE PART OF A LARGER THUNDERSTORM COMPLEX THAT WILL MOVE THROUGH THE OUTLOOK AREA BETWEEN 1 AM EDT AND DAYBREAK WEDNESDAY. ISOLATED TORNADOES WILL BE POSSIBLE WITH THIS ACTIVITY...ESPECIALLY WEST OF INTERSTATE 65. LARGE HAIL AND DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. VERY INTENSE RAIN WILL OCCUR WITHIN THE THUNDERSTORM COMPLEX. THERE WILL BE A HEIGHTENED RISK FOR FLASH FLOODING. ADDITIONAL RAINFALL AMOUNTS BY DAYBREAK WEDNESDAY OF 1 TO 2 INCHES WILL BE LIKELY. URBAN AREAS WILL BE MOST SUSCEPTIBLE TO FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN WEDNESDAY AS A COLD FRONT APPROACHES THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON AND COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. FLASH FLOODING WILL AGAIN BE A THREAT AS WELL WITH HEAVY RAINFALL POSSIBLE. SHOWERS AND THUNDERSTORMS WILL DISSIPATE BY WEDNESDAY EVENING. AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND WITH A THREAT OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATE TONIGHT. ACTIVATION MAY BE NEEDED WEDNESDAY MORNING AND AFTERNOON. JMB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0816 PM EDT TUE MAY 06 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM SCOTTSBURG IN WIND DAMAGE
05/06/03 SCOTT TREES DOWN IN SCOTTSBURG
REPORTED BY LAW ENFORCEMENT
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0838 PM EDT TUE MAY 06 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM DEPUTY IN WIND DAMAGE
05/06/03 JEFFERSON TREES BLOWN DOWN IN DEPUTY
REPORTED BY THE PUBLIC
0813 PM 1 W DEPUTY IN 40 MPH WIND GUST
05/06/03 JEFFERSON REPORTED BY COOPERATIVE
OBSERVER
JBINZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>064-070>076- 070700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1234 AM EDT WED MAY 7 2003 ...INTENSE THUNDERSTORM COMPLEX HEADED INTO CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA... AT 1230 AM EDT AN INTENSE THUNDERSTORM COMPLEX WAS ONGOING ACROSS MUCH OF WESTERN KENTUCKY AND SOUTHERN ILLINOIS. THESE THUNDERSTORMS EXHIBIT CHARACTERISTICS OF SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING ISOLATED TORNADOES...INTENSE LIGHTNING...AND DAMAGING WIND GUSTS. THE COMPLEX OF THUNDERSTORMS IS EXPECTED TO REACH AN AREA FROM AROUND JASPER INDIANA TO BOWLING GREEN KENTUCKY BETWEEN 100 AND 130 AM EDT (1200 AND 1230 AM CDT). THE THUNDERSTORM COMPLEX SHOULD REACH AN AREA FROM MADISON INDIANA TO LOUISVILLE METRO TO CAVE CITY BETWEEN 200 AND 230 AM EDT. PEOPLE SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY CHANGING WEATHER CONDITIONS IN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, OR LOCAL MEDIA...IN CASE A SEVERE THUNDERSTORM OR TORNADO WARNING IS ISSUED FOR YOUR LOCATION. TORRENTIAL DOWNPOURS WILL ALSO OCCUR WITH THIS ACTIVITY...THEREFORE THE POSSIBILITY OF A FLASH FLOOD WARNING BEING ISSUED FOR YOUR LOCATION ALSO EXISTS. JMB
The Louisville radar (KLVX), 72 km away, was scanning. The volume nearest the first event began at 06:14 UTC.
10 thunderstorm wind. Local standard time, as filed.
Trees were downed.
Thunderstorm winds blew the roofs off buildings. Barns were destroyed. Trees were uprooted.
The top was blown off a building. Trees were uprooted.
Trees and power lines were downed.
Trees were uprooted by thunderstorm winds. One fell on a house, another fell on a mobile home. Some of the trees were blocking roads.
A tree was uprooted and crushed two cars.
Trees were downed.
Trees were downed.
A window was blown out of a house. Trees were blown down across city streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354800, 5354801, 5354802, 5354803, 5354804, 5354805, 5354806, 5354896, 5354898, 5354897.